• Has anyone taken Xeloda and Avastin together?

    Asked by StegalMan on Friday, April 5, 2013

    Has anyone taken Xeloda and Avastin together?

    2 Answers from the Community

    • Peroll's Avatar

      I have had Avastin but not Xeloda. You can google Xeloda, or any other chemo drug for that matter, to get more information about how they work and what the side effects are. Remember that everyone reacts differently so what one person experiences others may have different sifde effects. You cna and should also ask your Dr and or pharmasist about the meds and the side effects. They are requried by law to go over the side effects with you even if they are scary. Good Luck

      over 3 years ago
    • RickinFla's Avatar

      Yes, I currently take Xeloda 1000mg twice a day on a one-week on and one-week off cycle. In addition, I receive 500mg of Avastin IV every two weeks. This is the maintenance chemo regimen prescribed by my oncologist.

      The Xeloda cycle is non-standard, a departure from the standard two weeks on and one week off cycle. I was experiencing severe hand and foot syndrome on the standard cycling, so my oncologist backed it down to my current cycle.

      Other side effects of this regimen (Xeloda/Avastin) have been minimal consisting mainly of some constipation and diarrhea which is aggravating since I don't know which will occur although the constipation seems worse closer to my Avastin infusions.

      You should know that Xeloda converts to 5FU in your digestive tract. However, the worst side effect most experience is hand and foot syndrome, a reddening and peeling of the skin on your hands and feet that is accompanied by a burning sensation. This begins almost as soon as you start taking Xeloda, or at least it did for me.

      I recommend you check chemocare.com for a comprehensive discussion of each drug and its side effects. In addition, GeneTech the maker of Xeloda provides a free support system with trained nurses you can contact 24/7 to ask questions, although they're pretty lame. They tend to answer your questions from a "script" of "standard answers" that is designed to cover the company's XXX before answering your question. However, you can get discounts for Xeloda and such by registering for the Xeloda Support and Information Program at http://www.xeloda.com/.

      My maintenance chemo is a follow on to the completion of a First Line regimen of FOLFOX IV infusions of 12 rounds over a six month long cycle.

      To combat the peeling and burning of hand and foot syndrome, you can use a variety of creams and potions. Here is a list of the various creams and potions to relieve the hand and foot syndrome that different patients and health care providers have recommended:

      1. "Udderly Smooth Cream" and yes it was developed for use on cows' udders. I have found "Udderly Smooth" highly effective at relieving the worst effects of hand and foot syndrome.
      a. "Udderly Smooth" has recently come out with a "Shea Butter Foot Cream" specifically for the feet. I only recently received my order and started using it so I can't comment on its effectiveness yet.
      b. I purchase my "Udderly Smooth" from drugstore.com in quantity.

      Some other potions and concoctions that I haven't tried but I've learned of from patients and providers are:
      1. Any lotion with Dimethicone in it is great for cracked skin
      2. The following “concoction” was recommended by an oncology nurse to CCA member
      a. 16 oz, baby lotion
      b. 8 oz vit E cream
      c. 8oz Vaseline
      3. Aquaphor is great and very healing but also messy
      4. "Zimm's Crack Cream" is reportedly effective if you skin cracks

      I am currently "cancer free," although there is a high likelihood of recurrence given I was initially dxed at Stage IV. Keeping my fingers crossed, hoping for the best, and living one day at a time to their fullest.

      Best of luck to you and do "pay it forward" by adding to the information I've provided and passing it along to others. And, do keep us posted here at What's Next.

      Wishing you fair winds and following seas,

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.